Please use this identifier to cite or link to this item: http://hdl.handle.net/2381/12433
Title: Dwarf spheroidal galaxy kinematics and spiral galaxy scaling laws
Authors: Wilkinson, M. I.
Walker, M. G.
Gilmore, G. F.
Grebel, E. K.
Koch, A.
Frigerio Martins C.
Wyse, R. F. G.
First Published: 1-Mar-2012
Publisher: Oxford University Press (OUP)
Citation: Monthly Notices of the Royal Astronomical Society , 2012, 420 (3), pp. 2034-2041
Abstract: Kinematic surveys of the dwarf spheroidal (dSph) satellites of the Milky Way are revealing tantalizing hints about the structure of dark matter (DM) haloes at the low-mass end of the galaxy luminosity function. At the bright end, modelling of spiral galaxies has shown that their rotation curves are consistent with the hypothesis of a universal rotation curve whose shape is supported by a cored dark matter halo. In this paper, we investigate whether the internal kinematics of the Milky Way dSphs are consistent with the particular cored DM distributions which reproduce the properties of spiral galaxies. Although the DM densities in dSphs are typically almost two orders of magnitude higher than those found in (larger) disc systems, we find consistency between dSph kinematics and Burkert DM haloes whose core radii r0 and central densities ρ0 lie on the extrapolation of the scaling law seen in spiral galaxies: log   ρ0≃α  log   r0+ const with 0.9 < α < 1.1. We similarly find that the dSph data are consistent with the relation between ρ0 and baryon scalelength seen in spiral galaxies. While the origin of these scaling relations is unclear, the finding that a single DM halo profile is consistent with kinematic data in galaxies of widely varying size, luminosity and Hubble type is important for our understanding of observed galaxies and must be accounted for in models of galaxy formation.
DOI Link: 10.1111/j.1365-2966.2011.20144.x
ISSN: 0035-8711
eISSN: 1365-2966
Links: http://hdl.handle.net/2381/12433
http://mnras.oxfordjournals.org/content/420/3/2034
Version: Publisher Version
Status: Peer-reviewed
Type: Journal Article
Rights: This article has been accepted for publication in Monthly Notices of the Royal Astronomical Society ©: 2012 the authors. Published by Oxford University Press on behalf of the Royal Astronomical Society. All rights reserved. Deposited with reference to the publisher’s archiving policy available on the SHERPA/RoMEO website.
Appears in Collections:Published Articles, Dept. of Physics and Astronomy

Files in This Item:
File Description SizeFormat 
MNRAS-2012-Salucci-2034-41.pdf Published (publisher PDF)416.27 kBAdobe PDFView/Open


Items in LRA are protected by copyright, with all rights reserved, unless otherwise indicated.